Corticosteroid Drugs May Boost Cardiac Arrhythmia Risk

These meds are commonly used by asthmatics, arthritis sufferers, researchers note

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

By Steven Reinberg
HealthDay Reporter

MONDAY, May 8, 2006 (HealthDay News) -- High doses of corticosteroid drugs used to fight common illnesses such as asthma or arthritis may increase the risk for an irregular heartbeat called atrial fibrillation, Dutch researchers report.

Atrial fibrillation occurs when muscles of the heart's two upper chambers contract irregularly. It is the most common type of irregular heartbeat and affects about 4 percent of people over age 60.

People with atrial fibrillation are at four to five times the risk of stroke compared with people who do not have the condition. In addition, they may also be at higher risk for other cardiovascular complications.

"Our findings suggest that patients receiving high-dose corticosteroid therapy are at increased risk of developing atrial fibrillation," concluded a team led by Dr. Cornelis S. van der Hooft, of Erasmus University Medical Center, Rotterdam.

Corticosteroids are anti-inflammatory medications often prescribed for asthma and other lung diseases, arthritis, allergies and blood cancer.

But experts at the American Heart Association and elsewhere stress that the findings, while interesting, are far from definitive, and that patients taking corticosteroids should not discontinue use of the drugs.

"If you are currently taking corticosteroids for any reason, do not immediately stop taking them," Kenneth Ellenbogen, M.D., a spokesperson for the American Heart Association and Kontos professor of Cardiology at the Virginia Commonwealth University in Richmond, said in a prepared statement. "Stopping corticosteroids suddenly can lead to serious side effects and, in some cases, sudden withdrawal from corticosteroids can be life threatening. It is imperative that patients speak to their doctor before making any changes in a medical regimen that includes corticosteroids," he said.

The report appears in the May 8 issue of the Archives of Internal Medicine.

In their study, van der Hooft's team collected data on nearly 8,000 adults age 55 or older. The participants were followed from 1990 to 2000, or until they developed atrial fibrillation or died.

During the study period, 435 people developed atrial fibrillation. Of these, 385 were analyzed.

The researchers found that people who started taking high-dose corticosteroids within one month of the start of the study had six times the risk of developing atrial fibrillation compared with those who had never taken the medication.

Just how corticosteroids might affect heart function remains unclear. The researchers speculated that the medications may affect the balance of potassium in heart muscle cells, which may cause the muscle to contract irregularly. Corticosteroids also result in salt- and fluid retention, which can lead to high blood pressure, congestive heart failure or enlarged atria (heart chambers), which are all risk factors for atrial fibrillation.

"Therefore, careful monitoring of these patients by clinical examination and by performing an electrocardiogram before and after high-dose (pulse) therapy could increase the chance to diagnose and treat this serious arrhythmia as early as possible," the researchers advised.

However, one U.S. expert believes the study has its flaws.

"The problem is whether you can link this as cause-and-effect -- that the steroids are what caused the atrial fibrillation," said Dr. Byron K. Lee, an assistant professor of medicine in the Cardiac Electrophysiology Service at the University of California, San Francisco. "I really have my doubts," he said.

Lee noted that patients treated with steroids typically have some sort of underlying disease that is already a risk factor for atrial fibrillation. "Stress can [also] trigger atrial fibrillation," he said. "So, I would be very suspicious of these results. In fact, I doubt they're true."

The AHA's Ellenbogen was also cautious about the findings. "The present study is a retrospective analysis of a large population study, and these findings will need further confirmation before definite recommendations about steroid use can be made," he said.

The bottom line: Patients who are taking corticosteroids shouldn't worry any more or less based on these findings, Lee said. "Atrial fibrillation is a worry for them, with or without steroids," he said.

"People with lung disease are at greater risk for atrial fibrillation," he added. "But the evidence isn't strong that the steroids are causing the atrial fibrillation. It's more likely the underlying disease is what is increasing their risk for atrial fibrillation."

In addition, the age of the patients in the study plays a role, Lee said. "Atrial fibrillation is a disease that is much more frequent as we get older," he said.

More information

For more on atrial fibrillation, head to the American Heart Association.

SOURCES: Byron K. Lee, M.D., assistant professor, medicine, Cardiac Electrophysiology Service, University of California, San Francisco; May 8, 2006, prepared statement, American Heart Association; May 8, 2006, Archives of Internal Medicine

Last Updated: